Seizure Induced by a Therapeutic Dose of Venlafaxine ER: A Case Report

Chuanzhong Ye, Megan Ninneman, Judd S. Christian, Fanglin Zhang, Dominique Musselman

Research output: Contribution to journalArticle

2 Scopus citations

Abstract

Venlafaxine is a selective serotonin and norepinephrine reuptake inhibitor commonly used for the treatment of depression. Although listed as an adverse reaction, seizure activity associated with a therapeutic dose of venlafaxine has rarely been documented. A review of the literature reveals only 2 cases of venlafaxine-induced seizures, both of which were generalized tonic-clonic seizures in patients on doses at the higher end of the therapeutic range. We report the case of a 44-year-old woman undergoing antituberculosis therapy who suffered complex partial seizures after ingestion of a low therapeutic dose of venlafaxine extended release (ER). Her first seizure was observed soon after venlafaxine ER was titrated from 37.5 to 75 mg daily, with a total of 9 witnessed complex partial seizures. After titrating the dose of the venlafaxine ER back down to 37.5 mg daily and beginning lamotrigine anticonvulsant therapy, the patient exhibited no further seizures. The development of seizure activity under therapeutic dosing of venlafaxine should be brought to the attention of the health care prescriber. The potential for drug-drug interactions involving venlafazine, particularly in combination with multiple drugs, such as isoniazid and levofloxacin, needs to be recognized.

Original languageEnglish (US)
Pages (from-to)117-120
Number of pages4
JournalJournal of Psychiatric Practice
Volume24
Issue number2
DOIs
StatePublished - Mar 1 2018
Externally publishedYes

Keywords

  • depression
  • drug interaction
  • seizure
  • venlafaxine ER

ASJC Scopus subject areas

  • Psychiatry and Mental health

Fingerprint Dive into the research topics of 'Seizure Induced by a Therapeutic Dose of Venlafaxine ER: A Case Report'. Together they form a unique fingerprint.

  • Cite this